Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)

 

 

The homotopy type of certain laminated manifolds


Authors: R. J. Daverman and F. C. Tinsley
Journal: Proc. Amer. Math. Soc. 96 (1986), 703-708
MSC: Primary 57N15; Secondary 55P15
DOI: https://doi.org/10.1090/S0002-9939-1986-0826506-1
MathSciNet review: 826506
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: Let $ M$ denote a connected $ (n + 1)$-manifold $ n \geqslant 5$. A lamination $ G$ of $ M$ is an use decomposition of $ M$ into closed connected $ n$-manifolds. Daverman has shown that the decomposition space $ M/G$ is homeomorphic to a $ 1$-manifold possibly with boundary. If $ M/G = {R^1}$, we prove that $ M$ has the homotopy type of an $ n$-manifold if and only if $ {\prod _1}(M)$ is finitely presented. In the case that $ M/G = {S^1}$ we use the above result to construct an approximate fibration $ f:M \to {S^1}$. We then discuss the important interactions of this study with that of perfect subgroups of finitely presented groups.


References [Enhancements On Off] (What's this?)

  • [1] Kenneth S. Brown, Cohomology of groups, Graduate Texts in Mathematics, vol. 87, Springer-Verlag, New York-Berlin, 1982. MR 672956
  • [2] Robert Bieri and Ralph Strebel, Metabelian quotients of finitely presented soluble groups are finitely presented, Homological group theory (Proc. Sympos., Durham, 1977) London Math. Soc. Lecture Note Ser., vol. 36, Cambridge Univ. Press, Cambridge-New York, 1979, pp. 231–234. MR 564426
  • [3] Marshall M. Cohen, A course in simple-homotopy theory, Springer-Verlag, New York-Berlin, 1973. Graduate Texts in Mathematics, Vol. 10. MR 0362320
  • [4] R. J. Daverman, Decompositions of manifolds into codimension one submanifolds, Compositio Math. 55 (1985), no. 2, 185–207. MR 795714
  • [5] -, Decompositions into submanifolds of fixed codimension, manuscript.
  • [6] R. J. Daverman and F. C. Tinsley, Laminated decompositions involving a given submanifold, Topology Appl. 20 (1985), no. 2, 107–119. MR 800841, https://doi.org/10.1016/0166-8641(85)90071-9
  • [7] -, Laminations, finitely generated perfect groups, and acyclic maps, preprint.
  • [8] J. F. P. Hudson, Piecewise linear topology, University of Chicago Lecture Notes prepared with the assistance of J. L. Shaneson and J. Lees, W. A. Benjamin, Inc., New York-Amsterdam, 1969. MR 0248844
  • [9] L. S. Husch, Approximating approximate fibrations by fibrations, Canad. J. Math. 29 (1977), no. 5, 897–913. MR 0500990, https://doi.org/10.4153/CJM-1977-091-2
  • [10] -, Lecture notes, Univ. of Tennessee.
  • [11] Robion C. Kirby and Laurence C. Siebenmann, Foundational essays on topological manifolds, smoothings, and triangulations, Princeton University Press, Princeton, N.J.; University of Tokyo Press, Tokyo, 1977. With notes by John Milnor and Michael Atiyah; Annals of Mathematics Studies, No. 88. MR 0645390
  • [12] Daniel Quillen, Cohomology of groups, Actes du Congrès International des Mathématiciens (Nice, 1970) Gauthier-Villars, Paris, 1971, pp. 47–51. MR 0488054
    Luc Illusie, Travaux de Quillen sur la cohomologie des groupes, Séminaire Bourbaki, 24e année (1971/1972), Exp. No. 405, Springer, Berlin, 1973, pp. 89–105. Lecture Notes in Math., Vol. 317 (French). MR 0488055
  • [13] C. P. Rourke and B. J. Sanderson, Introduction to piecewise-linear topology, Springer-Verlag, New York-Heidelberg, 1972. Ergebnisse der Mathematik und ihrer Grenzgebiete, Band 69. MR 0350744
  • [14] T. Benny Rushing, Topological embeddings, Academic Press, New York-London, 1973. Pure and Applied Mathematics, Vol. 52. MR 0348752
  • [15] L. C. Siebenmann, Ph.D thesis, Princeton Univ., 1965.
  • [16] Edwin H. Spanier, Algebraic topology, McGraw-Hill Book Co., New York-Toronto, Ont.-London, 1966. MR 0210112
  • [17] C. T. C. Wall, Finiteness conditions for 𝐶𝑊 complexes. II, Proc. Roy. Soc. Ser. A 295 (1966), 129–139. MR 0211402
  • [18] -(editor), Homological group theory, Cambridge Univ. Press, London, 1979.

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC: 57N15, 55P15

Retrieve articles in all journals with MSC: 57N15, 55P15


Additional Information

DOI: https://doi.org/10.1090/S0002-9939-1986-0826506-1
Keywords: Lamination, decomposition, approximate fibration, homotopy type, finitely presented group, perfect subgroup
Article copyright: © Copyright 1986 American Mathematical Society